logoThe People's Perspective on Medicine

Is Vitamin Deficiency at the Bottom of Burning Sensation?

A burning sensation in the feet or the tongue could be the result of inadequate vitamin B12 levels. Some drugs may contribute to reduced B12.
Is Vitamin Deficiency at the Bottom of Burning Sensation?
Foot cramps neuropathy nerve pain foot pain plantar fasciitis

What could cause a burning sensation on the bottoms of the feet? This symptom seems to indicate nerve damage, technically termed peripheral neuropathy. There are a number of potential causes, ranging from diabetes to the side effects of certain drugs. A common vitamin deficiency could also trigger burning feet and should be investigated so that it can be addressed.

Does Vitamin B12 Deficiency Cause a Burning Sensation in the Feet?

Q. I have been experiencing a burning sensation on the bottoms of both feet for a few weeks now. My physician says I am anemic. I am recovering from surgery, but the doctors I’ve seen say that anesthesia didn’t cause this problem.

Do you have any ideas about how to treat this? I think you may have mentioned this in the past in your column.

Check Vitamin B12:

A. Ask your doctor to check your B vitamin status, particularly vitamin B12. Anemia may be caused by low iron, but a lack of vitamin B12 can also contribute to anemia. Moreover, vitamin B12 deficiency can lead to peripheral neuropathy (nerve damage), with the symptom of burning feet. There may be another cause of your discomfort, but it is important to identify and correct a B12 deficiency as soon as possible if it is responsible.

Certain Drugs May Lower Vitamin B12 Levels:

Q. Can you help me? I’ve had a burning sensation on my tongue and the soles of my feet for weeks. I’ve tried Benadryl, OTC hydrocortisone cream and ice packs. Nothing is helping.

My internist has said everything looks all right (though I think the bottoms of my feet look red). I am diabetic and he did a blood test (HbA1c) that showed my blood sugar is under control.

I am presently taking metformin, rosuvastatin, escitalopram, zolpidem and ranitidine. I’d appreciate any thoughts.

A. Our first thought is to have your doctor check your vitamin B12 status. A burning sensation in the mouth or the feet could be difficult to diagnose, but both can result from vitamin B12 deficiency. Your diabetes medicine metformin is associated with an increased risk of vitamin B12 deficiency (Archives of Internal Medicine, Oct. 9, 2006). Acid-suppressing drugs like ranitidine may aggravate the problem by making it harder to absorb this nutrient from food. That problem is even more acute with more powerful acid suppressors such as omeprazole or esomeprazole (Annals of Pharmacotherapy, May 1999).

When vitamin B12 levels fall too low for too long, people may experience irreversible neurological damage. Symptoms to watch for include fatigue, confusion, loss of appetite, depression, glossitis (burning tongue), poor memory, weakness or peripheral neuropathy (burning, tingling or numbness in feet or hands).

Measuring Vitamin B12:

Serum vitamin B12 levels below 180 nanograms/L have been linked to peripheral neuropathy. If the doctor thinks the test results are not definitive, s/he may also order a test for methylmalonic acid (MMA). Elevated MMA indicates low vitamin B12. Other blood tests that the physician might find helpful are folate and homocysteine. You can learn more about vitamin B12 and how to evaluate sufficiency in Fortify Your Life: Your Guide to Vitamins, Minerals, and More, by Tieraona Low Dog, MD.

Treating Low Vitamin B12 to Overcome the Burning Sensation:

Before medications interfering with vitamin B12 absorption were widely used, vitamin B12 deficiency was attributed to a lack of intrinsic factor, a compound secreted by the stomach. That’s why doctors treated vitamin B12 deficiency with injections to bypass the route of intestinal absorption. Sometimes they still do, but researchers have found that a high-dose oral vitamin supplement (1,000 micrograms) can overcome the problem of low intrinsic factor.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.4- 9 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Citations
  • Bradford GS & Taylor CT, "Omeprazole and vitamin B12 deficiency." Annals of Pharmacotherapy, May 1999.
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.